Depakote? Also I'm new here, and need some advice.

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Apr 2005
Total Posts : 25
   Posted 4/12/2005 5:48 PM (GMT -6)   
Hi, I'm new here. I had a really bad seizure Friday night, and called my ins. 24 hr. call nurse. She calmed me down.

I've been having them since 1999. But they've been pretty minor. I went to the doctor in 99 and ran an EEG, but AT the time they said all was normal, and I tested negative for epilepsy.
Well I go to the doctor yesterday, because my body is in pain from the seizure. And the doctor doesn't remember me having this in the past. I told him to check my chart, he had test ran in 99.  He says "Oh yeah right, right here it says nothing serious, BUT there is a small abnormality that came up, there is also a note here saying if you had anymore trouble to contact your doctor."
Well I was pretty upset because none of that was told to me. I was just told that nothing showed up. So since 1999, I kept telling myself I was crazy, and I was making this up.  I even talked to my gyno about this a yr ago, and he seemed to think "NO biggie"...
Well yesterday doc says its definetly seizures, and start taking depakote ASAP, an eeg is ordered for next. tues.
Well he put me on Depakote. Today is my first full day on it.
Anyone here takes it? Any side effects? Any good side effects, like weight loss? I'm overweight, and *REALLY* don't need to take anything that will increase my appetite or weight.
My mom is on topamax for her Fibromalgia. She has lost 15lbs aready in 1 1/2 months. I heard this is used for seizures as well.
Any info, or advice anyone has would be greatly appreciated.

They didn't come out and say I have epilepsy...maybe the EEG will give me more answers.
More info on my seizures:  I don't fully black out. (I can hear things around me, but I can't bring myself to snap out of it)
It only effects me from my waist up.
They last 1-2 minutes.
Its only when I'm lying down (mostly at night it seems) a lot of times it occurs during sex.
I have a few jerking motions of the hands and arms.
When I'm done i feel disoriented and very sleepy. I can fall right to sleep after.
The last 2 times I ran my blood pressure and its very high right after the seizure.
They been occuring more lately like 1-2 times a week.
I was in a bad car accident in 1998, and hit the back of my head.  I re-hit my head december 2004 in the front, nothing major.
Again any information would be greatly appreciated.
PS~Friday was the worst seizure to date. After it happened I thought i was dying, and couldn't go to sleep, I panic. I must have clinched my jaw tightly, and my whole upper body hurt for 3 days. I felt I was in another car accident.

Thanks in advance

Regular Member

Date Joined Sep 2004
Total Posts : 235
   Posted 4/13/2005 7:28 PM (GMT -6)   

Depakote doesn't have a good reputation as far as weight loss is concerned.  Actually most people gain quite a bit of weight on it.  I was on it about 15 years ago and i'm pretty thin.  It took about 2 months on it though and I could tell I was gaining a considerable amount of weight.  But it's one of the drugs of choices that most neuros will put people on when they first start taking anti sz meds.  I've been on Tegretol for about 15 or so years and just started Topomax about 6 months ago.  I'm not on a high dose of Topomax cause the side effects were too much so I don't notice alot of weight loss.  When I first started taking it though I could tell that I was losing a little weight.  Most people on Topomax have lost alot of weight on it.  Hope this helps.


Regular Member

Date Joined Sep 2004
Total Posts : 26
   Posted 4/13/2005 8:58 PM (GMT -6)   
Hi Chassie, I was on Depakote about 4 years ago and the only side effect I remember is that when the neuro raised the dose too high I would vomit. I was taking Dilantin also. I may have had other side effects but I just don't remember anymore. I think that was mostly in the AM because I took a bigger dose then. I'm taking Zonegran now and one of the side effect of that is weight loss. The FDA was considering it for a diet drug. You have to find something that works for you though. Everybody is different and responds to a different drug or combination. It sounds like your having some kind of simple partial seizures. You don't loose consionsness but you can't control something. I don't know though because I have complex partials. Your hormones can effect seizure activity. I had an epileptologist that specialized in women that had intractable seizures during thier "time of the month". I don't know how to put that. I wish you the best and you will be in my prayers tonight.        Jeff
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, October 22, 2016 4:04 AM (GMT -6)
There are a total of 2,709,994 posts in 298,855 threads.
View Active Threads

Who's Online
This forum has 153391 registered members. Please welcome our newest member, thomasmcvay.
182 Guest(s), 4 Registered Member(s) are currently online.  Details
Chask, daryllstone01, ljhjkdfssd, commandersorebod

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer